Please consider supporting DiscoverMedNews

Article

Case report: a systemic reaction with predominant neurological and skin manifestations after mRNA COVID-19 vaccination

In this case report, the author from Austria presented a case of a systemic reaction, characterized by predominant neurological and skin manifestations, which appeared immediately after the third dose of the messenger RNA (mRNA) COVID-19 vaccination and lasted for eleven months. 

About the case

A 39-year-old man received the first dose of the mRNA-1273 (Moderna) COVID-19 vaccine in May 2021 without any major side effects. His medical history included chronic sinusitis for 15 years, neurodermatitis for two years, keratoconus, and mild tinnitus that deteriorated after vaccination. He didn’t take any medications regularly. After the second dose of the vaccine in June 2021, he experienced a fever of up to 39.5° C, drowsiness, and a rash on his legs for five days. Following the third dose, he developed a systemic reaction with a fever of up to 38.8 °C on the day of the vaccination, and a severe headache the next day.

From the third day after the third vaccination, the patient experienced a variety of neurological symptoms, including drowsiness (brain fog), severe headaches, a sensation of pulling in the left part of the head, a feeling of pressure and heat in the forehead and left temporal region, insomnia, a pulsating sensation in his head at night, photophobia, sensitivity to noise, left-sided eyelid twitching, fasciculations, and vertigo.

Symptoms of cognitive deficits included disorientation, derealization, a decline in memory, thinking, and concentration, difficulties in abstract thinking, emotional disorders, palinopsia (visual perseverations), and aphantasia (he was unable to visualize images after closing his eyes).

After the second vaccination with the mRNA-1273 (Moderna) COVID-19 vaccine, he experienced a severe skin reaction between his legs, lasting for two to three weeks. He also had fluctuations in his body temperature. On the fourth day after the third vaccination, the patient got bilateral tinea inguinalis. On the sixth day following the third vaccination, he noticed round inflamed patches with hair loss in the right occipital area, resembling tinea capitis (photo).

Original photography from the article of Finsterer J, 2022

The patient also experienced other signs and symptoms, such as polyarthralgia, disturbed ejaculation, pain in the right armpit (vaccination arm), and swelling of lymph nodes in the left armpit.

The antibodies against S protein were consistently elevated throughout the course of the disease, but they gradually declined. The antibodies against N protein were normal, showing that the patient was not infected with SARS-CoV-2.

The laboratory analysis showed a normal blood cell count, total lymphocytes, CD16+56+ lymphocytes, CD4+T lymphocytes, CD8+ T lymphocytes, and CD19+ B lymphocytes. The relative number of CD4+T cells and the CD4/CD8 ratio were reduced, whereas the relative number of CD8+T cells was increased. The electrolyte levels, kidney and liver function parameters, and blood coagulation parameters were within normal limits. Besides the low vitamin B12 and C levels, other vitamins were within normal limits. The salivary cortisol level was elevated at baseline, and after five and eight hours.

Parameters of connective tissue diseases, such as small nuclear ribonucleoprotein particle U1, autoantibodies against Sjögren’s syndrome-related antigen A and Sjögren’s syndrome antigen B, centromere protein B, topoisomerase 1, anti-double-stranded deoxyribonucleic acid antibodies, fibrillarin, antibodies against ribosomal P proteins, and anti-Mi-2 antibodies were not informative. The antibodies to cardiolipin, lupus anticoagulants, and beta-2 glycoproteins were within normal ranges. Antinuclear antibodies were not detected.

At six weeks after the third vaccination, electroencephalography showed only discrete theta waves over the left frontotemporal projections. Two months after the third vaccination, T2-FLAIR brain magnetic resonance imaging (MRI) demonstrated focal hyperintense white matter lesions in the frontotemporal distribution. The patient refused a lumbar puncture. Electrocardiogram and transthoracic echocardiography were normal.

Original MRI scan from the article of Finsterer J, 2022

The administration of non-steroidal anti-inflammatory drugs, antihistamines, angiotensin II receptor antagonists, and statins had a beneficial effect, but only temporarily. Nattokinase and quercetin occasionally provided some relief. Ibuprofen and a single dose of methyl-prednisolone worsened his symptoms.

A significant improvement in photophobia and brain fog was achieved after four months of treatment with NSAIDs, whereas the full recovery of cognitive functions required another four months. Sartans and statins also improved cognitive dysfunction and led to symptom stability. Since then, the symptoms have occasionally resurfaced. Discontinuation of statin therapy led to severe headaches in October 2022. The patient is still receiving long-term drug therapy.

Conclusion

Various adverse events have been reported following COVID-19 vaccination. This study reported a case of a systemic reaction, characterized by predominant neurological and skin manifestations, which appeared immediately after the third dose of the mRNA COVID-19 vaccination and lasted for eleven months. 

This article was published in Cureus.

Journal Reference

Finsterer J. A Case Report: Long Post-COVID Vaccination Syndrome During the Eleven Months After the Third Moderna Dose. Cureus; 2022: 14(12): e32433. (Open Access)  https://www.ncbi.nlm.nih.gov/pmc/articles/PMC9833629/

Learn How to Go Paperless on PDFelement Wondershare EdrawMind